Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Sioux Falls, SD

May 16, 2004Davison County, Hanson County, Miner County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at May 16, 2004, 8:15 PM CDT for Davison County, Hanson County, Miner County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 8:15 PM CDT (01:15 UTC)
Expired
May 16, 2004, 10:15 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Davison County, SD, Hanson County, SD, Miner County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
647 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 170115
FFWFSD
SDC035-061-097-170315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
ANOTHER LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY 
RAINFALL MOVING INTO THESE COUNTIES. THE STRONGEST STORMS WERE NEAR 
ETHAN... MITCHELL AND HOWARD...MOVING TO THE NORTHEAST AT AROUND 35 
MPH. PORTIONS OF THESE AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF 
RAINFALL SINCE LATE AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4356 9811 4353 9786 4376 9764 4409 9767

$$

MG
1 follow-up statement
000 
WGUS73 KFSD 170250 CCA
FFSFSD
SDC035-061-097-170300-

FLASH FLOOD STATEMENT...CORRECTED COUNTY CODES
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT SUN MAY 16 2004

...THE FLASH FLOOD WARNING FOR DAVISON...MINER...AND HANSON COUNTIES 
HAS BEEN CANCELLED...

AT 945 PM CDT...WEATHER SERVICE RADAR INDICATED THAT THE STRONG 
THUNDERSTORMS HAD WEAKENED AND MOVED OUT OF THE WARNED AREA. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. SCATTERED 
THUNDERSTORMS WERE STILL INDICATED OVER EASTERN HANSEN COUNTY... 
WHICH MAY PRODUCE UP TO AN ADDITIONAL 1/4 INCH OF RAIN...BUT NO 
FLOODING IS EXPECTED FROM THESE STORMS.

LAT...LON 4356 9811 4353 9786 4376 9764 4409 9767

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:08 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 16, 3:08 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SUN MAY 16 2004

.DISCUSSION...

12Z WATER VAPOR IMAGERY INDICATED STRONG SHORTWAVE MOVING OVER THE
ROCKIES WITH WIND PROFILERS SHOWING 45+KT LLJ HAS DEVELOPED IN
RESPONSE TO SHORTWAVE. BY 15Z WIDESPREAD SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS NORTHERN NEBRASKA AND SOUTH DAKOTA IN AREA OF
H850 MOISTURE AND TEMP ADVECTION. MODELS HAVING TROUBLE INITIALIZING
YET AGAIN WITH THE ETA BEST AT JET LEVEL...AND THE GFS BETTER IN THE
LOWER LEVELS. BASED ON THE ALL THE CONVECTION AM MORE INCLINED TO
LEAN TOWARDS THE ETA...BUT ETA WAS NEAR 10C OFF AT H850 AT RAPID
CITY THIS MORNING...AND IT HAD THE FRONT AT THIS LEVEL FAR TO
NORTH...THAT BEING SAID WILL TRY TO GO WITH MORE OF A BLEND OF THE
TWO MODELS.

PRIMARY CONCERN WILL BE ONGOING PRECIPITATION EVENT.  19Z LAPS
ANALYSIS INDICATED AN INSTABILITY AXIS BEGINNING TO SURGE NORTHWARD
WITH MID TO UPPER 50 DEWPOINTS GETTING AS FAR NORTH AS SIOUX CITY.
CAPES HAVE CLIMBED TO 1000-1200J/KG. MAIN PROBLEM WITH AFTERNOON
CONVECTION IS LACK OF SIGNIFICANT CAP...WHICH IS ALLOWING NUMEROUS
STORMS TO FORM AND NOT LETTING ENERGY BUILD UP. THIS ISNT THE CASE
ACROSS SOUTH CENTRAL NEBRASKA WHERE CAP IS ALLOWING CAPES TO BUILD
UP TO 2000-2500J/KG. THIS AIR WILL BEGIN TO SURGE NORTHWARD THIS
EVENING AS WARM FRONT LIFTS AHEAD OF NEXT WAVE. INITIAL SEVERE THREAT
WILL BE ALONG WARM FRONT...THEN SPREADING EAST AS FRONT RETREATS AS
A COLD FRONT. ALTHOUGH PERSISTENT RAIN HAS KEPT THE BOUNDARY LAYER
COOL THUS LIMITING SFC INSTABILITY. DESPITE THE QUESTIONABLE
INSTABILITY IN SOME AREAS...SHEAR REMAIN S VERY IMPRESSIVE AND WILL
BE ENOUGH FOR STORMS TO ORGANIZE. THIS WAS EVIDENCED BY BOW ECHO
STRUCTURE ACROSS WESTERN CWA THAT FORMED AROUND 19Z. SPOTTER CALLS
CONFIRMED HOWEVER THAT WINDS WERE UNABLE TO BREAK THE INVERSION AND
REACH THE SFC HOWEVER. BESIDES SEVERE THREAT...HEAVY RAIN MAY BECOME
A PROBLEM LATER TONIGHT AS FRONT SLOWS AND H850 WINDS AND MOISTURE
ADVECTION BECOME NEARLY PARALLEL TO THE FRONT WHICH SHOULD ALLOW FOR
SOME TRAINING CELLS. AFTER COORDINATION DECIDED NOT TO GO WITH A FLOOD
WATCH BUT MENTIONED HEAVY RAIN POTENTIAL IN THE ZONES...AND THIS
WILL HAVE TO BE WATCHED AS EVENING PROGRESSES. FRONT SLOWLY WORKS
SOUTH BY 12Z AND MAY HANG UP A WHILE ACROSS EXTREME SOUTH BEFORE
FINALLY EXITING. WILL KEEP SOME POPS RUNNING THROUGH THE AFTERNOON
TO ACCOUNT FOR THIS. THERE SOME POTENTIAL FOR RW IN THE NORTH WITH
COLD PUSH...BUT STRONG SUBSIDENCE WITH THE CAA SHOULD KEEP
COVERAGE/AMOUNTS LIMITED. CWA WILL THEN BE UNDER THE EFFECTS OF
RATHER DEAD AIR AS SFC HIGH SITS OVER THE AREA AND KEPT THE COOLER
THAN GUIDANCE TEMPERATURES GOING. ALTHOUGH THERE IS STILL A SMALL
CHANCE OF SHOWERS ON TUESDAY AS JET STREAK PASSES...NEXT WIDESPREAD
WX EVENT LOOKS TO BE ON WEDNESDAY AS ANOTHER LOW SPINS UP ACROSS THE
WESTERN PLAINS...WHICH SHOULD BRING WARMER MORE HUMID AIR BACK TO
THE AREA. INSTABILITY ACTUALLY LOOKS BETTER FOR WEDNESDAY THAN
TODAY...AND AREA WILL HAVE STRONG SHEAR AS WINDS GO FROM SOUTHEAST
TO WEST...SO ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE MID
WEEK.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY
ACTIVE PATTERN FOR THE CENTRAL PLAINS THROUGH NEXT WEEKEND. DOMINANT
FEATURE CONTINUES TO BE CLOSED LOW DEVELOPING OVER THE ROCKIES AND
FRONTAL BOUNDARY THAT STALLS OUT ACROSS THE PLAINS. ALTHOUGH MODELS
HAVE FAIR AGREEMENT WITH THE HEIGHT FIELDS AT H500 THEY CONTINUE TO
JUMP AROUND WITH PLACEMENT OF SFC FRONT...WHICH WILL BE KEY TO
PRECIP CHANCES. ETA/ECMWF SIMILAR ON EVOLUTION OF THE FRONT...WITH
THE CANADIAN A BIT FARTHER NORTH. LOOKS LIKE CWA WILL BE ON THE COOL
DRY SIDE OF THE BOUNDARY ON THURSDAY AFTERNOON...WITH THE ONLY
CHANCE FOR PRECIP EARLY FRIDAY MORNING AS H700 WAA PATTERN SETS IN.
INSTABILITY IS VERY WEAK THROUGH FRIDAY AFTERNOON...WITH THE BEST
INSTABILITY BEING FROM PARCELS LIFTED AT H700. BASED ON THE MEAGER
INSTABILITY WILL GO WITH SHOWERS AND ONLY ISOLATED THUNDERSTORMS ON
FRIDAY. MODELS CONTINUE TO POINT TO THE NEXT WIDESPREAD WEATHER
MAKER WILL BE ON SATURDAY AS FRONT INITIALLY SURGES NORTHWARD AHEAD
OF SHORTWAVE AND INSTABILITY RETURNS TO THE AREA. FOR TEMPS...WITH
THE MORE AGGRESSIVE PUSH OF THE FRONT LOWERED TEMPS A BIT THROUGH
THE FIRST FEW PERIODS. AFTER THAT DECIDED TO GO BELOW H850 MIX OUT
TEMPS BASED ON POSSIBLE PRECIP/CLOUDS AND WENT CLOSE TO THE MEX
NUMBERS WHICH SEEM REASONABLE BASED ON EXPECTED PATTERN.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, May 16, 11:41 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT SUN MAY 16 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS. BY LATE AFTERNOON AND EARLY EVENING...THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA...AND MOVE EAST OVER NIGHT AHEAD OF A COLD
FRONT. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO DEVELOP LATE THIS
AFTERNOON OR EARLY EVENING.  THE GREATEST SEVERE WEATHER THREAT
THIS EVENING...APPEARS TO BE SOUTHEAST OF A PICKSTOWN TO MARSHALL
LINE.
HOWEVER...WIDESPREAD CLOUD COVER OVER THE PLAINS COULD LIMIT THE
SEVERE WEATHER THREAT THIS EVENING. IF MORE SUNSHINE DEVELOPS
NEAR BOUNDARY OVER SOUTH CENTRAL SOUTH DAKOTA...AND NORTH CENTRAL
NEBRASKA LATER THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL
INCREASE SIGNIFICANTLY.

FLOODING...
A COMPLEX OF THUNDERSTORMS WHICH DEVELOPS THIS EVENING WILL HAVE
A CHANCE OF PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT FOR
FLASH FLOODING.  RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD
AND HEAVIER FROM LATE EVENING ON...AS LOW LEVEL INFLOW WINDS
SUSTAIN ONGOING THUNDERSTORMS INTO EARLY MORNING ACROSS NORTHWEST
IOWA AND FAR NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 16, 7:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     5 E COLMAN              43.98N 96.72W
05/16/2004                   MOODY              SD   FIRE DEPT/RESCUE

            POWER LINES DOWN ALONG HWY34 2 MILES EAST OF I29

0530 PM     DOWNBURST        EMERY                   43.60N 97.62W
05/16/2004                   HANSON             SD   LAW ENFORCEMENT

            BRANCHES, TREES AND POWERLINES DOWN IN EMERY

&&

MG
Local storm report, May 16, 7:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             LAKE ANDES              43.16N 98.54W
05/16/2004  0.88 INCH        CHARLES MIX        SD   TRAINED SPOTTER

0715 PM     HAIL             10 NE WAGNER            43.08N 98.30W
05/16/2004  0.75 INCH        CHARLES MIX        SD   LAW ENFORCEMENT

&&

MG
Local storm report, May 16, 7:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     EMERY                   43.60N 97.62W
05/16/2004                   HANSON             SD   LAW ENFORCEMENT

            BRANCHES, TREES AND POWERLINES DOWN IN EMERY

&&

MG
Local storm report, May 16, 7:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     10 NW SLAYTON           44.09N 95.90W
05/16/2004  60 MPH           MURRAY             MN   TRAINED SPOTTER

&&

MG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.